Massachusetts, 2003

Winter Storm in Massachusetts, April 4 to 5, 2003

April 4 to 5, 2003 · NWS ALY · 2 events in 2 counties and zones

A large arctic high pressure system became established over the James Bay region of Canada early on Thursday, April 3. The leading edge of this unseasonably chilly air mass worked southward across New York State and adjacent New England, stalling just to the south of the region by late on the 3rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A large arctic high pressure system became established over the James Bay region of Canada early on Thursday, April 3. The leading edge of this unseasonably chilly air mass worked southward across New York State and adjacent New England, stalling just to the south of the region by late on the 3rd. A series of low pressure systems propogated along the strong stationary boundary and were able to produce copious amounts of moisture. In Berkshire County, the cold air was much more shallow, which allowed for mostly freezing rain. Precipitation during the day Friday was mainly freezing drizzle, but another storm brought more significant precipitation to the region again by Friday night into Saturday. This time, the precipitation fell mostly as sleet. By the time the storm was done, up to a couple inches of sleet had fallen with up to half an inch of ice accretion. No unusual problems were reported to the National Weather Service as a result of this exceptionally late ice storm in Berkshire County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 4, 6:40 AM EST, 20 minutes earlier.

Area forecast discussion, Apr 4, 6:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
640 AM EST FRI APR 4 2003

.DISC...BASED ON SNOWFALL AMOUNTS RECEIVED EARLY THIS MORNING WL UP
SNOW AMTS IN THE LAKE GEORGE SARATOGA REGION/ S VT. BAND OF HVY SN
HAS SHRUNK SOME AND EDGED NORTH.  BUT...A LOT OF UPSTREAM
PRECIPITATION ON RADAR.  SOUTH OF MAIN BAND LTL SHOWG ON RADAR TO S
BUT A LOT OF LGT RA AND DRZL NOTED.  ALSO WILL FINE TUNE SOME
TEMPERATURES.

AN EXTENDED WINTERY MESS FOR MUCH OF EASTERN NEW YORK AND
WESTERN NEW ENGLAND UNDERWAY.

COLD AIR SEEPED SOUTH DURING THE DAY THURSDAY SLOWLY DROPPING TEMPS
TO OR BELOW FREEZING ACROSS MUCH OF CWA.  COLD AIR CONTINUED TO
DEEPEN THURSDAY EVENING AND LOOKS LIKE IT WILL BE WELL ENTRENCHED
THROUGH MUCH OF AREA INTO SATURDAY MORNING.  INITIAL LOW PRESSURE
WAVES HAVE BROUGHT MODERATE PRECIP BAND FROM EXTRM SW ADIRONDACKS TO
SOUTHERN VERMONT.  SECOND STRONGER WAVE TO BRING ANOTHER SHOT OF
SIGNIFICANT PRECIPITATION LATER TODAY THROUGH SATURDAY MORNING.
WHILE EXACT PRECIPITATION TYPE IS STILL A QUESTION IT IS NOW CLEAR
FREEZING/FROZEN WILL DOMINATE EXCEPT IN EXTREME SOUTH.  INTERESTING
NOTE FWC/NGM TEMPERATURES SUPERIOR ON  TEMPERATURES DURING THE DAY
THURSDAY. ETA/MET AS WOULD BE EXPECTED TOO WARM.

SNOW LINE AT MIDNIGHT WAS A LITTLE SOUTH OF A WATERTOWN...GLENS
FALLS...KEENE LINE.  T-3 INCHES OF SNOW REPORTED THEN IN
NORTHERNMOST SARATOGA SOUTHERN WARREN COUNTY.  6 INCHES AT 1900 FEET
IN BENNINGTON COUNTY.  +SN AT KGFL SUGGESTS EVEN GREATER TOTALS.
ETA HOURLY SOUNDINGS INDICATE SNOW LINE WILL BE FURTHER SOUTH TODAY
THAN PREVIOUS FORECAST.  AT GLENS FALLS THEY SUPPORT MOSTLY SNOW
WITH SOME SLEET TODAY INTO THIS EVENING WITH SLEET AND THEN FREEZING
RAIN OVERNIGHT INTO SATURDAY.  AT KALB ETA SOUNDINGS SUPPORT A LONG
PERIODS OF SLEET AND FREEZING RAIN.  EVEN SOME MIX AT KPOU.  GFS
PARTIAL THICKNESSES SUPPORT TRENDS OF ETA.

FOR THIS FORECAST CYCLE WILL PLACE SNOW EMPHASIS A LITTLE FURTHER
SOUTH TODAY.  PRECIPITATION IN FAR S LIKELY TO QUITE FAIRLY SPOTTY.
ETA AT KALB RATHER LIGHT DURING DAY TODAY.  TONIGHT SNOW LINE
RETREATS QUICKLY NORTH WITH EMPHASIS ON PL/FZRA. SATURDAY MORNING A
GRADUAL TRANSITION TO LIQUID EXCEPT POSSIBLY FAR N.

HEADLINES...FIRST FLOOD WATCH.  RAINFALL IN SOUTH WILL BE FAIRLY
LIGHT THROUGH THIS EVENING. FOR MOHAWK MOST PRECIPITATION WILL BE
FREEZING OR FROZEN.  WOULD BE INCLINED TO NOT ISSUE A WATCH IF NONE
WERE OUT BUT GIVEN ITS OUT WILL PUSH BACK VALID TIME UNTIL
SATURDAY.  LITTLE FALLS (MOHAWK) AND GAYLORDSVILLE (HOUSATONIC)
WOULD GO OVER WITH LESS THAN AN INCH OF RAIN.

WILL EXTEND WINTER STORMS WARNINGS FURTHER SOUTH TO INCLUDE CAPITAL
DISTRICT...MOHAWK VALLEY...NORTHERN CATSKILLS AND BERKSHIRES.
ALREADY 1/4+ INCH  ICE ACCRETION.  ETA SUGGESTS PRECIPITATION MAY BE
RELATIVELY LIGHT TODAY...BUT MORE SLEET AND FREEZING RAIN TONIGHT
INTO SATURDAY MORNING.  A SLIGHT SHIFT SOUTHWARD OF MAIN
PRECIPITATION BAND WOULD PRODUCE HEAVIER PRECIP TODAY.  HEAVIER SNOW
ACCUMULATIONS FORECAST IN NORTH PORTION OF WARNING.

IMPACT OF SLEET/FZRA DIFFICULT TO PEG.  WHERE MORE SLEET/SNOW FALLS
RISK OF POWER OUTAGES LESS.  BERKSHIRE COUNTY A SPECIAL PROBLEM.
WILL GO WITH WARNING BUT EMPHASIZE NORTHERN PORTIONS.  TEMPS STILL
MILD IN SOUTHERN BERKSHIRE BUT AQW AT 1C WITH RA....GREAT BARRINGTON
37.  TEMPERATURES FORECAST TO DROP THROUGH DAY. QPF IN SOUTHERN HALF
OF COUNTY MIGHT BE LESS ALSO.

EXTENDED...ANOTHER MESSY STORM FOR MON.  00Z GFS FASTER THAN 12Z RUN
WITH PRECIPITATION ONSET MONDAY MORNING.  THICKNESSES SUPPORT SNOW
AT THE START AT LEAST...AND PROBABLY MUCH OF THE EVENT N.  MIX OR
TURN TO RAIN INDICATED SOUTH.  WITH SECONDARY LOW CUTTING TO OUR
SOUTH ANOTHER WINTERY EVENT LIKELY.  A FEW SNOW SHOWERS COULD LINGER
TUESDAY IN FAR NORTH EARLY BUT GENERALLY DRY WEATHER THROUGH
THURSDAY. WARMING TREND SETS AND AND WARM ADVECTION

.HYDROLOGICAL DISCUSSION...FFA CUT BACK TO SAT.  QPF LIGHT IN S THRU
EVE.  MOHAWK BASIN MAINLY FROZEN THRU TONIGHT.

.ALY...WINTER STORM WARNING THROUGH SAT AM...
       NYZ032-033-038>043-047>054-MAZ001-VTZ013-14.
       WINTER WEATHER ADVISORY THROUGH SAT AM NY058>061-
       FLOOD WATCH SAT FOR NYZ038-39-063>066-CTZ001.

CORRECTED DATE OF FFA IN HYDROLOGICAL DISCUSSION.
Hazardous weather outlook, Apr 4, 6:09 AM EST, 51 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
051100-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE ALBANY NY
440 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
WINTER STORM WARNING NORTHERN CATSKILLS...CAPITAL DISTRICT NORTHWARD
THROUGH SATURDAY MORNING.
WINTER WEATHER WEATHER ADVISORY THROUGH SATURDAY MORNING GREENE AND
COLUMBIA COUNTIES.
FLOOD WATCH SATURDAY...MONTGOMERY...SOUTHERN HERKIMER...ULSTER
DUTCHESS AND LITCHFIELD COUNTIES.

.DAYS TWO THOUGH SEVEN...
STORM WINDS DOWN SATURDAY AFTERNOON.
ANOTHER STORM WITH SNOW OR MIX ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOW AND ICE ACCUMULATIONS WOULD BE APPRECIATED.

In the hours before

Special weather statement, Apr 4, 3:44 AM EST, 3 hours 16 minutes before
CTZ001-NYZ063>066-041700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
344 AM EST FRI APR 4 2003

WINTRY WEATHER MAY AFFECT ULSTER...DUTCHESS...AND LITCHFIELD
COUNTIES THIS AFTERNOON AND TONIGHT.

OCCASIONAL LIGHT RAIN OR DRIZZLE WILL MOVE INTO THE REGION THIS
AFTERNOON.  THERE WILL ALSO BE AREAS OF FREEZING RAIN AS COLDER AIR
TO THE NORTH TAKES HOLD.  A MIX OF RAIN...FREEZING RAIN AND SLEET
WILL CONTINUE OVERNIGHT.  TEMPERATURES WILL BE WARM ENOUGH SATURDAY
FOR JUST RAIN.

UNTREATED ROADS AND OTHER SURFACES MAY BECOME QUITE SLIPPERY.  THIS
WILL BE ESPECIALLY TRUE FOR BRIDGES AND ELEVATED RAMPS.

A WINTER WEATHER ADVISORY MAY BE ISSUED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Berkshire

When
April 4, 7:00 AM EST to April 5, 12:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Storm, Southern Berkshire

When
April 4, 7:00 AM EST to April 5, 12:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350303, 5350304.